Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 5, NWS Sioux Falls, SD

April 13, 20184 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2018, 11:36 AM CDT for 4 counties in South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2018, 11:36 AM CDT (16:36 UTC)
Expired
Apr 13, 2018, 12:15 PM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WUUS53 KFSD 131636
SVRFSD
SDC035-043-061-067-131715-
/O.NEW.KFSD.SV.W.0005.180413T1636Z-180413T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1136 AM CDT FRI APR 13 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davison County in southeastern South Dakota...
  Northeastern Douglas County in south central South Dakota...
  Southwestern Hanson County in southeastern South Dakota...
  Western Hutchinson County in southeastern South Dakota...

* Until 1215 PM CDT

* At 1135 AM CDT, severe thunderstorms were located along a line
  extending from near Corsica to near Tripp, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. At 1129 AM CDT quarter sized 
           hail was reported 3 miles southwest of Delmont. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Parkston around 1200 PM CDT. 
  Ethan around 1210 PM CDT. 
  Milltown around 1215 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4370 9806 4343 9765 4318 9806 4345 9838
TIME...MOT...LOC 1635Z 221DEG 27KT 4342 9830 4321 9805 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
2 follow-up statements
277 
WWUS53 KFSD 131653
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1153 AM CDT FRI APR 13 2018

SDC043-131702-
/O.CAN.KFSD.SV.W.0005.000000T0000Z-180413T1715Z/
Douglas SD-
1153 AM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4346 9812 4349 9812 4350 9816 4367 9801
      4343 9765 4329 9793
TIME...MOT...LOC 1652Z 224DEG 32KT 4351 9813 4333 9792 

$$

SDC035-061-067-131715-
/O.CON.KFSD.SV.W.0005.000000T0000Z-180413T1715Z/
Davison SD-Hanson SD-Hutchinson SD-
1153 AM CDT FRI APR 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTHEASTERN DAVISON...SOUTHWESTERN HANSON AND NORTHWESTERN
HUTCHINSON COUNTIES...

At 1152 AM CDT, severe thunderstorms were located along a line
extending from 7 miles west of Dimock to near Parkston, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Dimock around 1200 PM CDT. 
  Ethan and Milltown around 1205 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4346 9812 4349 9812 4350 9816 4367 9801
      4343 9765 4329 9793
TIME...MOT...LOC 1652Z 224DEG 32KT 4351 9813 4333 9792 

HAIL...1.00IN
WIND...60MPH
 
$$

Hanko
964 
WWUS53 KFSD 131709
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1209 PM CDT FRI APR 13 2018

SDC035-061-067-131715-
/O.EXP.KFSD.SV.W.0005.000000T0000Z-180413T1715Z/
Davison SD-Hanson SD-Hutchinson SD-
1209 PM CDT FRI APR 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAVISON...
SOUTHWESTERN HANSON AND NORTHWESTERN HUTCHINSON COUNTIES WILL EXPIRE
AT 1215 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with these thunderstorms.

LAT...LON 4346 9812 4349 9812 4350 9816 4367 9801
      4343 9765 4329 9793
TIME...MOT...LOC 1705Z 221DEG 27KT 4357 9806 4339 9785 

$$

Hanko

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:05 AM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, Apr 13, 6:05 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT Fri Apr 13 2018

.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018

So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!

As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.

Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.

While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.

As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.

.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018

Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.

For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 555 AM CDT Fri Apr 13 2018

Scattered thunderstorms will continue to develop across the area
this morning, affecting all TAF sites. Rain will begin to mix with
or change to snow in the afternoon hours across the KHON terminal
and in the evening through early Saturday morning in KFSD and
KSUX.

Heavy snow and strong north winds gusting to 55 mph are expected
today into Saturday, producing visibility restrictions across the
region. MVFR/IFR conditions will prevail through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     SDZ039-040-054>056-060>062-065>070.

     Blizzard Warning from 1 PM this afternoon to 4 PM CDT Saturday
     for SDZ038-050-052-053-057>059-063-064.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.

MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
     MNZ071-072-080-097-098.

     Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
     for MNZ081-089-090.

IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
     013-014.

     Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
     020.

     Winter Storm Watch from late tonight through Saturday evening
     for IAZ021-022-031-032.

NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...05
LONG TERM...05
AVIATION...05
Hazardous weather outlook, Apr 13, 5:24 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Fri Apr 13 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
524 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to move across the region
Friday morning and afternoon. A strong storm or two with small
hail and locally heavy rain is possible.

A strong late winter storm will impact the area today through
Saturday night, with moderate to heavy snow, and strong north
winds in excess of 30 mph with gusts up to 55 mph.

A blizzard warning is in effect for the area Friday afternoon
into Saturday. The combination of snow and wind will create
significant impacts including infrastructure and travel. Travel
may be extremely difficult to impossible Friday night into
Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow and blizzard conditions will continue across the areas
through Saturday night. Travel may be extremely difficult to
impossible Saturday through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports will be
appreciated.

In the hours before

Local storm report, Apr 13, 7:05 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     HAIL             3 ESE SIOUX FALLS       43.53N 96.68W
04/13/2018  M0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

0648 AM     HAIL             5 W SIOUX FALLS         43.53N 96.82W
04/13/2018  E0.50 INCH       MINNEHAHA          SD   NWS EMPLOYEE

&&
Local storm report, Apr 13, 8:05 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     HAIL             2 E WILMONT             43.76N 95.79W
04/13/2018  E0.75 INCH       NOBLES             MN   TRAINED SPOTTER

0716 AM     TSTM WND GST     1 WSW BEAVER CREEK      43.61N 96.38W
04/13/2018  M75 MPH          ROCK               MN   DEPT OF HIGHWAYS

            REPORTS OF NUMEROUS POWER POLES DOWN ALONG
            I-90 NEAR MAGNOLIA EXIT.

&&
Local storm report, Apr 13, 8:23 AM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     2 E WILMONT             43.76N 95.79W
04/13/2018                   NOBLES             MN   TRAINED SPOTTER

            DAMAGE TO MACHINE SHED. PIECE OF FARM
            EQUIPMENT WAS PUSHED INTO POWER POLE.

&&
Local storm report, Apr 13, 8:32 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     TSTM WND GST     1 N RUSHMORE            43.64N 95.79W
04/13/2018  M78 MPH          NOBLES             MN   DEPT OF HIGHWAYS

            MEASURED BY MNDOT RWIS.

&&
Local storm report, Apr 13, 11:14 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     HAIL             1 SE MARTY              42.98N 98.41W
04/13/2018  E1.00 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HAIL CONTINUED FOR 10 MINUTES AFTER THIS
            TIME.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:21 AM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson24 min
Apr 13, 9:41 AM CDTRiver Flood WarningFSDBrookings36 hr
Apr 13, 9:41 AM CDTRiver Flood WarningFSDBrookings, Moody3 days
Apr 13, 9:41 AM CDTRiver Flood WarningFSDMinnehaha59 hr
Apr 13, 9:41 AM CDTRiver Flood WarningFSDUnion59 hr
Apr 13, 9:41 AM CDTRiver Flood WarningFSDUnion3 days
Apr 13, 10:33 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory42 min
Apr 13, 10:56 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Hutchinson49 min
Apr 13, 12:27 PM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner, Minnehaha48 min
Apr 13, 12:39 PM CDTSevere Thunderstorm WarningFSDBrookings36 min
Apr 13, 1:18 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake17 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.